Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 500, NWS Des Moines, IA

August 14, 2008Cerro Gordo County, Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 14, 2008, 5:57 PM CDT for Cerro Gordo County, Franklin County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2008, 5:57 PM CDT (22:57 UTC)
Expired
Aug 14, 2008, 6:30 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Cerro Gordo County, IA, Franklin County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:35 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 14, 3:35 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT THU AUG 14 2008

.DISCUSSION...
WL WSHFT LINE AND UPR TROF WILL SET OFF SCT TSRA THIS EVE.  EXPECT
ACTIVITY TO DIMINISH AFT SNST AND THINKING ATTM IS NOT TO SEE A
SCNDRY REDEVELOPMENT AS WE DID LAST NIGHT.  MDLS CONT TO INDICATE
CLOSED LO OVR NERN MT WIL TRACK FARTHER W THAN PREV INDICATED WITH
UPR RDGG TAKING PLACE OVR THE ERN CONUS...ENHANCED IN PART BY
TROPICAL DVLPMT.  UPSHOT IS THAT THE FCST PKG TDA WILL BE DRIER AND
A BIT WARMER THAN PREV PACKAGES.  FEELING IS THAT THINGS WILL CONT
TO TREND DRIER THRU THE WKND WITH PCPN HOLDING OFF FOR THE MOST PART
UNTIL TUE NGT OR SO AS THE UPR LOW LFTS NEWD AROUND THE BLDG UPR HI
OVR THE ERN STATES.  TEMPS FCST A LTL BLO NORM...BUT MAY ACTUALLY
SEE THEM TURN OUT CLOSER TO NORM IT CUR TRENDS CONT.

&&

.AVIATION...14/18Z

VFR CONDITIONS INTO MID OR LATE AFTERNOON WHEN NEXT SHORT WAVE
TROUGH IS EXPECTED TO AFFECT ERN IA. STORMS ARE NOT EXPECTED TO BE
WELL ORGANIZED...WITH SCENARIO BEING THAT DEVELOPMENT OCCURS OVER
NERN IA/SOUTHWEST WI AND PROPAGATES SWWD. OTHER SHOWERS CONTINUE
ACROSS THE EASTERN PORTION OF SOUTH DAKOTA...MOVING SOUTHEAST WITH
TIME. KALO AND KOTM TAFS ARE HAVE HIGHEST CHANCE UNTIL DISIPATION
AROUND MIDNIGHT. OTHERWISE...LOOKING FOR SOME FOG TO REDEVELOP
TOWARD 10Z ACROSS THE FORECAST AREA WITH DISSIPATION AROUND 13Z.
AFTER THAT...CIGS SHOULD REMAIN VFR ACROSS THE AREA AS HIGH PRESSURE
BUILDS INTO THE GREAT LAKES FROM CANADA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...MS AUG 08
AVIATION...REV
Hazardous weather outlook, Aug 14, 5:22 AM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
522 AM CDT THU AUG 14 2008

IAZ004>007-015>017-023>028-033>039-047>050-062-151030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-
TAMA-POWESHIEK-
522 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT. THE SEVERE WEATHER THREAT IS LIMITED AND MARGINAL AT BEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. IT IS
TOO EARLY TO DETERMINE THE NATURE OF ANY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ044>046-057>061-070>075-081>086-092>097-151030-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
522 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT. THE SEVERE WEATHER THREAT IS LIMITED AND MARGINAL AT BEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS FRIDAY
THROUGH SUNDAY...MAINLY SOUTH OF HIGHWAY 92. THERE IS A CHANCE OF
THUNDERSTORMS MONDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO
DETERMINE THE NATURE OF ANY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:00 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Sac, Webster45 min
Aug 13, 8:46 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Greene, Hamilton, Sac and 1 more44 min
Aug 13, 9:29 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene, Guthrie46 min
Aug 14, 6:32 PM CDTSevere Thunderstorm WarningDMXFranklin21 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.